Oklahoma, 2018

Wildfire in Oklahoma, January 30, 2018

January 30, 2018 · NWS OUN · 1 event in 1 county or zone

The Orlando86 fire burned approximately 169 acres in Payne county on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Orlando86 fire burned approximately 169 acres in Payne county on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 30, 11:13 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 30, 11:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1113 AM CST Tue Jan 30 2018

.AVIATION...
VFR conditions to continue.

Gusty south winds will continue through the afternoon and will
only diminish minimally this evening. Winds will diminish toward
morning as surface pressure gradient weakens ahead of a cold
front. Winds will shift to the north at GAG/WWR by end of forecast
period.

30

&&

.PREV DISCUSSION... /issued 504 AM CST Tue Jan 30 2018/

AVIATION...
12Z TAFs - VFR conditions expected this TAF period with some high
clouds moving across the area. Southerly winds will become gusty
today, especially in parts of western OK. South to southwest winds
will remain breezy overnight.

PREV DISCUSSION... /issued 300 AM CST Tue Jan 30 2018/

DISCUSSION...
Focus was mainly on Fire Wx concerns over the next couple of days.

Pressure gradient will strengthen today leading to breezy/windy
conditions over at least parts of the fa. Strongest winds are
expected in western parts of the fa this afternoon. A few wind gusts
may approach 40 mph but for the most part winds are currently
expected to remain below advisory criteria. A front will move across
the area Wednesday causing winds to shift to the north and dropping
temperatures back down closer to normal for this time of year
Thursday and Friday. Southerly winds and warmer temperatures will
return Saturday before a stronger cold front moves across the region
later this weekend. The cold air behind the front could lead to
highs only reaching the 30s and 40s Sunday. Models show that there
may be a chance for precipitation Sunday as a shortwave affects the
region. If precipitation does occur, it would be light and probably
as snow/snow flurries.

Fire Weather... Elevated to Critical fire weather conditions will be
possible this afternoon across portions of the area due to low RHs
and gusty south winds. With ERC-G values approaching or around the
90th percentile so very dry vegetation along with the low RH and
gusty south winds, will issue a Red Flag Warning for NW half or so
of the fa.

On Wednesday... breezy south to southwest winds are expected ahead
of the cold front. Even warmer temperatures are also expected
tomorrow afternoon, especially in southern parts of the fa where
highs in the 70s to almost 80 degrees are possible. The warm
temperatures, dry vegetation, low RH in SW parts of the fa, and
gusty winds could combine for near critical conditions Wednesday
afternoon so will continue with a Fire Weather Watch. However, there
is some uncertainty as to how strong the winds will be when RH is
the lowest and temperatures are warm. Models show winds decreasing
near the front so if this moves faster than expected winds may not
be as high as currently forecast.

After today and Wednesday, fire weather conditions are expected to
remain low across the area into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  41  70  36 /   0   0   0   0
Hobart OK         63  42  70  34 /   0   0   0   0
Wichita Falls TX  64  43  76  38 /   0   0   0   0
Gage OK           68  37  64  29 /   0   0   0   0
Ponca City OK     56  37  66  33 /   0   0   0   0
Durant OK         56  41  70  44 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004>029-
     033>038-044.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for OKZ037>039-044-045.

TX...Red Flag Warning until 7 PM CST this evening for TXZ083>090.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for TXZ083>090.

&&

30/04/01
Hazardous weather outlook, Jan 30, 4:42 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
442 AM CST Tue Jan 30 2018

OKZ004>048-050>052-TXZ083>090-311045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
442 AM CST Tue Jan 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Near Critical to Critical fire weather conditions can be expected
today across Oklahoma and western north Texas due to dry and
windy conditions. A Red Flag Warning is in effect for much of
western, northern, and central Oklahoma and western north Texas.

.Strong Winds...
Winds could gust to near 40 mph in parts of western and central
Oklahoma this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated to Near Critical conditions could be possible on
Wednesday due to dry, very warm, and breezy conditions. A Fire
Weather Watch is in effect on Wednesday across southwestern
Oklahoma and western north Texas where warmest temperatures and
strongest winds are forecast.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Payne

When
January 30, 12:00 PM CST to 9:00 PM CST
Where
Payne forecast zone
Reported by
Park/Forest Service
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733571.